Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 45, NWS North Platte, NE

May 16, 2022Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2022, 6:23 PM MDT for Cherry County, Nebraska. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2022, 6:23 PM MDT (00:23 UTC)
Expired
May 16, 2022, 7:30 PM MDT
In force
67 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 38 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:48 PM MDTHAIL 0.8819 Nnw Brownlee, NE
May 16, 7:15 PM MDTHAIL 1.512 N Mullen, NEREPORT WITH PHOTO VIA EMAIL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2496 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

984 
WUUS53 KLBF 170023
SVRLBF
NEC031-170130-
/O.NEW.KLBF.SV.W.0045.220517T0023Z-220517T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
723 PM CDT Mon May 16 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherry County in north central Nebraska...

* Until 830 PM CDT/730 PM MDT/.

* At 722 PM CDT/622 PM MDT/, severe thunderstorms were located along
  a line extending from 8 miles northeast of Seneca to 21 miles
  southwest of Merritt Reservoir, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brownlee, Valentine National Wildlife Refuge, Highway 97 crossing
  the North Loup River, Marsh Flat, Giant Hill, Highway 97 crossing
  Big Creek, Sevenmile Hill, Big Alkali Lake State Wildlife
  Management Area, Highway 83 crossing Goose Creek and Highway 83
  crossing the North Loup River.

This includes the following highways...
 Highway 97 between mile markers 72 and 111.
 Highway 83 between mile markers 158 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4210 10018 4272 10052 4246 10121 4215 10135
      4210 10102
TIME...MOT...LOC 0022Z 268DEG 20KT 4216 10076 4237 10107 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC
2 follow-up statements
660 
WWUS53 KLBF 170057
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
757 PM CDT Mon May 16 2022

NEC031-170130-
/O.CON.KLBF.SV.W.0045.000000T0000Z-220517T0130Z/
Cherry NE-
757 PM CDT Mon May 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
CDT/730 PM MDT/ FOR SOUTHEASTERN CHERRY COUNTY...

At 756 PM CDT/656 PM MDT/, severe thunderstorms were located along a
line extending from 9 miles north of Thedford to near Valentine
National Wildlife Refuge, moving east at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Brownlee, Valentine National Wildlife Refuge, Highway 97 crossing the
North Loup River, Marsh Flat, Giant Hill, Highway 97 crossing Big
Creek, Big Alkali Lake State Wildlife Management Area, Highway 83
crossing Goose Creek and Highway 83 crossing the North Loup River.

This includes the following highways...
 Highway 97 between mile markers 73 and 111.
 Highway 83 between mile markers 158 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4272 10052 4210 10018 4210 10102 4220 10113
      4246 10121
TIME...MOT...LOC 0056Z 294DEG 7KT 4212 10060 4247 10067 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC
693 
WWUS53 KLBF 170132
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
832 PM CDT Mon May 16 2022

NEC031-170142-
/O.EXP.KLBF.SV.W.0045.000000T0000Z-220517T0130Z/
Cherry NE-
832 PM CDT Mon May 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY COUNTY HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 4272 10052 4210 10018 4210 10102 4220 10113
      4246 10121
TIME...MOT...LOC 0132Z 268DEG 20KT 4213 10034 4248 10041 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:27 PM MDT, 56 minutes earlier.

Area forecast discussion, May 16, 5:27 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
627 PM CDT Mon May 16 2022

.SYNOPSIS...
Issued at 327 PM CDT Mon May 16 2022

H5 analysis this morning had a trough of low pressure which
extended form Hudson Bay south into the mid Ohio Valley.
Northwesterly flow extended to the Rockies, where a ridge extended
from Colorado, north into the Canadian Prairie. West of the
ridge, closed low pressure was located over the Gulf of Alaska
with a trough extending south into the eastern Pacific. Within the
ridge, shortwaves were noted over the Four Corners and over
northwestern Wyoming. At the surface, high pressure was anchored
over eastern Kansas into the Ozarks. Southerly winds had increased
this afternoon on the western periphery of the exiting high. Wind
gusts as of 3 PM CT were as high as 41 MPH at Imperial. Under
mostly clear skies temperatures ranged from 79 degrees at O'Neill,
Ainsworth, and Gordon to 87 degrees at Imperial.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 327 PM CDT Mon May 16 2022

The main forecast challenge in the near term is thunderstorm
chances and severe potential tonight and Tuesday night. The latest
CAMS suggest storm initiation over the higher terrain of the
Cheyenne late this afternoon. This activity will ride to the east
southeast, where it will approach southwestern Nebraska around 7-9
pm CT. As for severe mode, forecast soundings indicate an
inverted V type with strong to severe thunderstorm wind gusts
being the main threat. Additional support for gusty winds is
indicated in the latest NAM 12 DCAPE forecast which has forecast
DCAPE of 1500 to 1800 J/KG from southwestern Nebraska into the
panhandle at 00z Tuesday. As for storm coverage, meager low level
moisture would suggest isolated coverage of storms this evening.
That being said, will limit pops to the 20 to 30 percent range
this evening. Later this evening as convection crosses the highway
83 corridor, it will encounter a nice low level jet. The nose of
this will be focused over northern Nebraska into South Dakota.
Wouldn't be surprised if we see some convective development late
tonight in the eastern and northeastern forecast area INVOF this
feature. Inherited forecast had a mention of low pops overnight
and see no reason to remove this ATTM. As for the severe threat
overnight, the threat will decrease markedly after midnight and
further east as deep layer shear falls off to around 20 KTS toward
12z Tuesday. The precipitation forecast for Tuesday
afternoon/night becomes more murky as forecast confidence wanes
significantly with this morning's runs. A surface frontal boundary
is forecast to stall out from NW Kansas into NE Nebraska on
Tuesday afternoon. The surface boundary should be the focus for
convective development tomorrow afternoon. The latest ECMWF buys
into convective development along the boundary tomorrow afternoon,
while the NAM12, WARW and GFS solns limit convective initiation
to later on over the higher terrain off to the west. This is
problematic and once again will limit pops to slight chances as
location and timing of initiation remain problematic with this
forecast. As for severe mode, the best chances will be INVOF the
surface frontal boundary. Mid level lapse rates are favorable for
large hail in the southwestern forecast area while DCAPES and
forecast soundings, indicate a more limited threat for severe
winds (with respect to what is expected this afternoon and
evening). As for the tornado threat, low level winds are fairly
weak tomorrow and low level helicities are not overly supportive
of a tornado threat in our forecast area. The tornado threat,
albeit minor, appears to be east of the forecast area over eastern
Nebraska. Finally, there is some disagreement as to the
sustainability of convection into the overnight, especially over
SW Nebraska. I went ahead and introduced some low end pops in SW
Nebraska for late Tuesday night. This was more on a hedge to the
NAM12 and WARW solns which did force some storms into far srn
portions of the forecast area overnight. This was largely void in
the EC and GFS solns.

.LONG TERM...(Wednesday through Monday)
Issued at 327 PM CDT Mon May 16 2022

After a fairly quiet Wednesday with highs in the upper 70s to
lower 80s, a strong cold front will approach the forecast area on
Thursday. In advance of the cold front, an inverted trough of low
pressure, will become oriented from SW Nebraska into portions of
north central Nebraska Thursday afternoon. INVOF this feature,
winds will be fairly light, which in light of the expected low RH,
will limit fire weather concerns Thursday. That being said, with
forecast dew points in the 30s and H85 temps in the upper 20s to
lower 30sC highs will reach into the upper 80s to around 90 across
southwestern into central Nebraska. With respect to precipitation
chances along the front the strongest forcing aloft will be
across northeastern Nebraska. That being said, pops will be
limited to post frontal activity Thursday night. Much cooler air
will push into the region on Friday. Cloud cover should keep
Friday mornings temps somewhat "elevated" in the 40s. However,
with clearing skies over northern Nebraska Friday night, locations
in northwestern and western Nebraska have a decent threat for
frost and even freezing temperatures Saturday morning. The latest
NBM has a high probability >70 percent of < 35 degree temperatures
Saturday morning west of highway 61 and north of I80. Will
continue to hammer this in the HWO and have inserted frost and
freeze wording in the grids for Saturday morning. Temps will be
chilly once again on Sunday morning, however surface high pressure
will be east of the forecast area so slightly warmer readings are
expected. We still could see some frost in the NW CWA Sunday
morning, but forecast confidence is lower compared to Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon May 16 2022

Isolated to perhaps scattered thunderstorm coverage this evening
is the main flight concern across western and north central
Nebraska. Isolated thunderstorms are possible from midnight
tonight to noon or so Tuesday. Isolated to scattered thunderstorm
coverage is possible Tuesday afternoon affecting western and north
central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, May 16, 1:48 PM MDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
248 PM CDT Mon May 16 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-172000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
248 PM CDT Mon May 16 2022 /148 PM MDT Mon May 16 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated thunderstorms will move from the panhandle into the
Sandhills and southwest Nebraska this evening and tonight. A few
of the storms may become strong or severe, mainly for areas west
of a Hayes Center to Gordon line. The main threats are damaging
winds and hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Scattered rain showers and thunderstorms will affect western and
north central Nebraska throughout the day and into the night on
Tuesday. Some storms may be strong or severe during the afternoon
and evening hours, mainly south of Highway 20. Large hail and
strong winds are the primary threats.

Additional thunderstorms are possible Thursday. Stay tuned to
later forecasts regarding severe potential.

The combination of low humidity and breezy winds will result in
near critical fire weather conditions in the southern Panhandle
and southwest Nebraska Thursday afternoon.

Much cooler air works into the forecast area at the end of the
week. Conditions may be favorable for frost Friday morning in the
northern panhandle and Saturday morning for much of western
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Please report any observed severe weather to the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 16, 5:21 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
521 PM MDT Mon May 16 2022

NEZ094-170000-
Western Cherry NE-
521 PM MDT Mon May 16 2022

...A strong thunderstorm will impact portions of south central Cherry
County through 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Whitman, or 33 miles northwest of Mullen, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat, Speckel Meir
Lake, Highway 97 crossing Big Creek, Sevenmile Hill and Round Lake.

This includes Highway 97 between mile markers 80 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4228 10162 4246 10160 4248 10098 4221 10100
TIME...MOT...LOC 2321Z 273DEG 23KT 4237 10151

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:24 PM MDTSpecial Weather StatementLBFDeuel51 min
May 16, 7:31 PM MDTSevere Thunderstorm WarningLBFThomas59 min
May 16, 7:49 PM MDTSpecial Weather StatementLBFKeith41 min
May 16, 7:56 PM MDTSpecial Weather StatementLBFPerkins49 min
May 16, 8:28 PM MDTSpecial Weather StatementLBFThomas62 min
May 16, 8:47 PM MDTSpecial Weather StatementLBFLogan, Thomas58 min
May 16, 8:54 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes, Lincoln, Perkins66 min
May 16, 9:24 PM MDTSpecial Weather StatementLBFLincoln51 min
May 16, 9:26 PM MDTSpecial Weather StatementLBFCuster49 min
May 16, 9:51 PM MDTSpecial Weather StatementLBFFrontier39 min
May 16, 10:01 PM MDTSpecial Weather StatementLBFCuster44 min
May 16, 10:30 PM MDTSpecial Weather StatementLBFBrown45 min
May 17, 6:05 AM MDTSpecial Weather StatementLBFHolt40 min
May 17, 9:36 AM MDTSpecial Weather StatementLBFAntelope9 min
May 17, 5:58 PM MDTSpecial Weather StatementLBFLoup32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.